What Is Periorbital Dermatitis?

Meshell Powell

Periorbital dermatitis is a medical term used to describe a specific type of facial rash that causes acne-like bumps to develop around the mouth. This rash may occasionally appear on other areas of the face and may cause mild to moderate discomfort. Women are affected by periorbital dermatitis more often than men, although the direct cause for this is unknown. Topical medications such as steroid creams and commercial lotions are common triggers for those prone to having outbreaks of this skin anomaly. Treatment for periorbital dermatitis usually involves the discontinuation of facial creams, although prescription antibiotics may be needed in more severe cases.

Topical antibiotics and steroids may be prescribed to treat periorbital dermatitis.
Topical antibiotics and steroids may be prescribed to treat periorbital dermatitis.

Small bumps that resemble acne often develop around the mouth of those with periorbital dermatitis. These bumps rarely itch, although the rash may burn or sting, especially when touched. In some cases, the rash may also appear on other areas of the face, such as the nose or around the eyes. Most people with this condition are female, although males can sometimes become affected as well.

Avoiding the use of facial creams will be part of the treatment for periorbital dermatitis.
Avoiding the use of facial creams will be part of the treatment for periorbital dermatitis.

While the exact cause of periorbital dermatitis is not clearly understood, the use of topical steroid creams seems to be a common trigger. For this reason, medications that contain steroids are usually not recommended for those with a history of this skin condition. Some commercial moisturizers or cosmetic products may also trigger symptoms for some people.

Oral antibiotics may be necessary if a skin infection develops from periorbital dermatitis.
Oral antibiotics may be necessary if a skin infection develops from periorbital dermatitis.

Diagnosis of periorbital dermatitis typically requires only an examination by a dermatologist, a doctor who specializes in the diagnosis and treatment of skin disorders. No further diagnostic tests are usually required, although a culture may be taken if one or more of the lesions appear to be infected.

Treatment for periorbital dermatitis is relatively simple in most cases. If steroid medications are being used, the patient is usually asked to discontinue taking those drugs, or they may be replaced with other medications. This step alone is enough to clear up the rash in most situations.

If a skin infection develops as a result of periorbital dermatitis, oral or topical antibiotics may be prescribed. Infection usually occurs due to the affected person scratching or otherwise irritating the affected area. It is important to avoid trying to pop or rupture the bumps associated with the rash, as this greatly increases the chances of infection. Antibiotic therapy may be needed for several weeks or longer in order for complete healing to occur. If steroid medications or other triggering products are used after the rash has disappeared, chances are high that it will recur.

Periorbital dermatitis rashes may cause mild to moderate discomfort.
Periorbital dermatitis rashes may cause mild to moderate discomfort.

You might also Like

Readers Also Love

Discussion Comments

stoneMason

@feruze-- My sister has this condition too. Have you tried baking soda and lemon juice? This is what my sister uses to clean her face and she doesn't use anything else. It has made a huge difference for her, you should give it a try.

I'm not a doctor but I think that dermatitis has a lot to do with the immune system. Try to stay away from stress, eat healthy and exercise a couple of times a week. If you keep your immune system strong, I think you will recover from this.

bear78

@donasmrs-- You're lucky that yours went away.

I have periorbital dermatitis as well but mine appeared out of nowhere. I have not been using steroid creams or any medications. My doctor told me to switch to all natural, hypoallergenic skin care and use very little. I have thrown out all of my face products and makeup. I only use an all natural hypoallergenic soap and face lotion now. I've even changed my toothpaste and lip balm in case those are triggering it.

My rash is not as bad as it used to be but it's not gone either. I don't know what else to do. I'm frustrated and I don't even want to meet people anymore because I'm so conscious of how I look.

donasmrs

I developed periorbital dermatitis from steroid creams which I was using for eczema. I wish I hadn't used them because they made things so much worse. The periorbital dermatitis went away after I stopped using steroid creams thankfully. But I'm still battling eczema.

Post your comments
Login:
Forgot password?
Register: